Tennessee, 2016

Damaging Winds in Tennessee, May 12, 2016

May 12, 2016 · NWS MRX · 10 events in 6 counties and zones

A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few showers and thunderstorms developed in the unstable air mass ahead of a cold front during the afternoon. The convection became severe producing damaging wind across Central East Tennessee as well as a small part of Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 12, 9:26 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, May 12, 9:26 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1026 AM EDT THU MAY 12 2016

.DISCUSSION...Sunshine providing considerable heating...and will
lower sky cover early and also bump temps up. Latest models indicating
convection likely to form first in mountains and plateau areas
today. Will adjust pops to better reflect this. With significant
instability today but unimpressive shear...still looks like severe
storms will be possible with damaging winds and hail the primary
threats.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             86  61  79  54 /  60  70  10   0
Knoxville McGhee Tyson Airport, TN  83  61  76  53 /  50  70  10  10
Oak Ridge, TN                       83  61  77  52 /  50  70  10  10
Tri Cities Airport, TN              82  60  75  49 /  50  70  20  10

&&

.MRX Watches/Warnings/Advisories...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 12, 2:43 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EDT THU MAY 12 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
343 AM EDT THU MAY 12 2016 /243 AM CDT THU MAY 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION AGAIN
TODAY PRODUCING HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY
WIND. THE CHANCE FOR CONVECTIVE RAINFALL WILL CONTINUE TONIGHT AS A
COLD FRONT MOVES INTO THE SOUTHERN APPALACHIAN REGION. SOME OF
THESE STORMS MAY BECOME RATHER STRONG AND MAY PRODUCE DAMAGING WIND
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE NEXT CHANCE FOR ORGANIZED STORMS LOOKS TO BE ABOUT THE MIDDLE
OF NEXT WEEK AHEAD OF THE NEXT COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 12, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT THU MAY 12 2016

TNZ035-121745-
MORGAN-
1258 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORGAN COUNTY...

AT 1257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WARTBURG...
MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG AND PETROS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3623 8457 3623 8455 3620 8447 3619 8447
      3619 8446 3616 8444 3614 8445 3613 8443
      3611 8442 3610 8439 3597 8469 3612 8480
TIME...MOT...LOC 1657Z 238DEG 10KT 3610 8462

AMP.23
Special weather statement, May 12, 12:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT THU MAY 12 2016

TNZ067-083-121745-
RHEA-ROANE-
116 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RHEA AND
SOUTHWESTERN ROANE COUNTIES...

AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRING CITY...OR
10 MILES SOUTHWEST OF ROCKWOOD...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKWOOD...FAIRVIEW...GRANDVIEW AND EAGLE FURNACE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3578 8488 3583 8480 3583 8477 3586 8473
      3590 8471 3592 8465 3574 8452 3572 8463
      3573 8464 3571 8467 3572 8469 3574 8470
      3574 8472 3570 8472 3569 8475 3570 8477
      3569 8477 3568 8481
TIME...MOT...LOC 1716Z 238DEG 10KT 3576 8480

AMP.23
Special weather statement, May 12, 12:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
141 PM EDT THU MAY 12 2016

TNZ067-083-121830-
RHEA-ROANE-
141 PM EDT THU MAY 12 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RHEA AND
SOUTHWESTERN ROANE COUNTIES...

AT 141 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF
ROCKWOOD...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKWOOD...MIDTOWN...FAIRVIEW...HARRIMAN...GRANDVIEW AND EAGLE FURNACE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3570 8462 3573 8464 3571 8467 3572 8468
      3572 8470 3574 8470 3574 8472 3573 8471
      3571 8472 3571 8482 3577 8486 3594 8460
      3571 8451 3570 8452
TIME...MOT...LOC 1741Z 254DEG 6KT 3577 8475

AMP.23

The radar

The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 12, 12:45 PM EST
Where
Campbell County, 1.67 mi W of Red Ash
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.320, -84.260

Several trees were reported down across roads in the southwest part of the county.

Thunderstorm Wind, Campbell

When
May 12, 12:55 PM EST
Where
Campbell County, 0.56 mi W of Jacksboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.330, -84.190

Two trees were reported down.

Thunderstorm Wind, Knox

When
May 12, 2:35 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

Two trees were reported down in the vicinity of Halls Crossroad.

Thunderstorm Wind, Cocke

When
May 12, 2:55 PM EST
Where
Cocke County, 0.89 mi SW of West End
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.210

Several trees were reported down in the vicinity of Newport.

Thunderstorm Wind, Knox

When
May 12, 2:55 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.970, -83.950

Two trees were reported down in Halls Crossroads.

Thunderstorm Wind, Jefferson

When
May 12, 3:20 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -83.490

Several trees were reported down across the county.

Thunderstorm Wind, Hamblen

When
May 12, 3:50 PM EST
Where
Hamblen County, 0.69 mi S of Morristown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.210, -83.280

Two trees were reported down in Morristown.

Thunderstorm Wind, Hamblen

When
May 12, 3:55 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.260, -83.200

A gust to 60 mph was recorded.

Thunderstorm Wind, Hawkins

When
May 12, 4:30 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.710

One tree was downed.

Thunderstorm Wind, Hawkins

When
May 12, 4:40 PM EST
Where
Hawkins County, 0.89 mi NW of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.560, -82.660

A few trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631397, 631398, 631399, 631400, 631401, 631402, 631403, 631406, 631404, 631405.